Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Products on $MU$-modules

Author: N. P. Strickland
Journal: Trans. Amer. Math. Soc. 351 (1999), 2569-2606
MSC (1991): Primary 55T25
Published electronically: March 1, 1999
MathSciNet review: 1641115
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Elmendorf, Kriz, Mandell and May have used their technology of modules over highly structured ring spectra to give new constructions of $MU$-modules such as $BP$, $K(n)$ and so on, which makes it much easier to analyse product structures on these spectra. Unfortunately, their construction only works in its simplest form for modules over $MU[{\textstyle\frac{1}{2}}]_*$ that are concentrated in degrees divisible by $4$; this guarantees that various obstruction groups are trivial. We extend these results to the cases where $2=0$ or the homotopy groups are allowed to be nonzero in all even degrees; in this context the obstruction groups are nontrivial. We shall show that there are never any obstructions to associativity, and that the obstructions to commutativity are given by a certain power operation; this was inspired by parallel results of Mironov in Baas-Sullivan theory. We use formal group theory to derive various formulae for this power operation, and deduce a number of results about realising $2$-local $MU_*$-modules as $MU$-modules.

References [Enhancements On Off] (What's this?)

  • 1. J. F. Adams. A variant of E. H. Brown's representability theorem. Topology, 10:185-198, 1971. MR 44:1018
  • 2. J. F. Adams. Stable Homotopy and Generalised Homology. University of Chicago Press, Chicago, 1974. MR 53:6534
  • 3. M. Ando. Isogenies of formal group laws and power operations in the cohomology theories $E_n$. Duke Mathematical Journal, 79(2):423-485, 1995. MR 97a:55006
  • 4. N. Baas. On bordism theory of manifolds with singularities. Math. Scand., 33:279-302, 1973. MR 49:11547b
  • 5. E. H. Brown. Cohomology theories. Annals of Mathematics, 75:467-484, 1962. MR 25:1551
  • 6. E. H. Brown and F. P. Peterson. A spectrum whose ${\bf Z}_{p}$ cohomology is the algebra of reduced p-th powers. Topology, 5:149-154, 1966. MR 33:719
  • 7. R. R. Bruner, J. P. May, J. E. McClure, and M. Steinberger. $H_\infty$ Ring Spectra and their Applications, volume 1176 of Lecture Notes in Mathematics. Springer-Verlag, 1986. MR 88e:55001
  • 8. A. D. Elmendorf. Stabilisation as a CW approximation. Available from http://hopf.math., 1997.
  • 9. A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May. Rings, Modules and Algebras in Stable Homotopy Theory, volume 47 of Amer. Math. Soc. Surveys and Monographs. American Mathematical Society, 1996. MR 97h:55006
  • 10. J. Franke. On the construction of elliptic cohomology. Math. Nachr., 158:43-65, 1992. MR 94h:55007
  • 11. M. Hovey, J. H. Palmieri, and N. P. Strickland. Axiomatic stable homotopy theory. Mem. Amer. Math. Soc., 128(610):x+114, 1997. MR 98a:55017
  • 12. M. Hovey and N. P. Strickland. Morava $K$-theories and localisation. To appear in the Memoirs of the American Mathematical Society, 1995. CMP 98:07
  • 13. P. S. Landweber. Homological properties of comodules over $MU_*(MU)$ and $BP_*(BP)$. American Journal of Mathematics, 98:591-610, 1976. MR 54:11311
  • 14. L. G. Lewis. Is there a convenient category of spectra? Journal of Pure And Applied Algebra, 73:233-246, 1991. MR 92f:55008
  • 15. L. G. Lewis, J. P. May, and M. Steinberger (with contributions by J. E. McClure). Equivariant Stable Homotopy Theory, volume 1213 of Lecture Notes in Mathematics. Springer-Verlag, New York, 1986. MR 88e:55002
  • 16. H. R. Margolis. Spectra and the Steenrod Algebra. North-Holland, 1983. MR 86j:55001
  • 17. H. R. Miller. Finite localizations. Boletin de la Sociedad Matematica Mexicana, 37:383-390, 1992. This is a special volume in memory of José Adem, and is really a book. The editor is Enrique Ramírez de Arellano. MR 96h:55009
  • 18. O. K. Mironov. Existence of multiplicative structures in the theory of cobordism with singularities. Izv. Akad. Nauk SSSR Ser. Mat., 39(5):1065-1092,1219, 1975. MR 53:6598
  • 19. O. K. Mironov. Multiplicativity in the theory of cobordism with singularities and the Steenrod-Tom Dieck operations. Math USSR Izvestiya, 13(1):89-107, 1979. MR 80d:55005
  • 20. J. Morava. A product for the odd primary bordism of manifolds with singularities. Topology, 18:177-186, 1979. MR 80k:57063
  • 21. C. Nassau. On the structure of $P(n)_*(P(n))$ for $p=2$. preprint, 1996.
  • 22. C. Nassau. Eine nichtgeometrische Konstruktion der Spektren $P(n)$, Multiplikativen und antimultiplikativen Automorphismen von $K(n)$. PhD thesis, Johann Wolfgang Goethe-Universität Frankfurt, October 1995.
  • 23. D. G. Quillen. On the formal group laws of unoriented and complex cobordism. Bulletin of the American Mathematical Society, 75:1293-1298, 1969. MR 40:6565
  • 24. D. G. Quillen. Elementary proofs of some results of cobordism theory using Steenrod operations. Advances in Mathematics, 7:29-56, 1971. MR 44:7566
  • 25. D. C. Ravenel. Complex Cobordism and Stable Homotopy Groups of Spheres. Academic Press, 1986. MR 87j:55003
  • 26. D. C. Ravenel. Nilpotence and Periodicity in Stable Homotopy Theory, volume 128 of Annals of Mathematics Studies. Princeton University Press, 1992. MR 94b:55015
  • 27. N. Shimada and N. Yagita. Multiplications in the complex bordism theory with singularities. Publications of Research Institute of Mathematical Sciences, Kyoto University, 12:259-293, 1976. MR 54:3723
  • 28. T. tom Dieck. Steenrod-Operationen in Kobordismen-Theorien. Math. Z., 107:380-401, 1968. MR 39:6302
  • 29. W. S. Wilson. Brown-Peterson Homology: An Introduction and Sampler, volume 48 of Regional Conference Series in Mathematics. American Mathematical Society, 1982. MR 83j:55005
  • 30. J. J. Wolbert. Classifying modules over ${K}$-theory spectra. J. Pure Appl. Algebra, 124(1-3):289-323, 1998. CMP 98:07
  • 31. U. Würgler. Cohomology theory of unitary manifolds with singularities and formal group laws. Mathematische Zeitschrift, 150:239-60, 1976. MR 54:6173
  • 32. U. Würgler. On products in a family of cohomology theories associated to the invariant prime ideals of $\pi _*(BP)$. Commentarii Mathematici Helvetici, 52:457-81, 1977. MR 57:17624
  • 33. U. Würgler. Commutative ring-spectra in characteristic 2. Commentarii Mathematici Helvetici, 61:33-45, 1986. MR 87i:55008
  • 34. Z.-I. Yosimura. Universal coefficient sequences for cohomology theories of ${\rm {C}{W}}$-spectra. Osaka J. Math., 12(2):305-323, 1975.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55T25

Retrieve articles in all journals with MSC (1991): 55T25

Additional Information

N. P. Strickland
Affiliation: Trinity College, Cambridge CB2 1TQ, England
Address at time of publication: Department of Pure Mathematics, University of Sheffield, Sheffield S3 7RH, United Kingdom

Received by editor(s): January 9, 1997
Published electronically: March 1, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society